A Multicenter Retrospective Study of Adverse Effects from Ketamine for Refractory Headache and CRPS
Andrew Mendelson DO, Lynn Kohan MD, Mariam WaneesBS, Tina Dailey DO, Robert Goldstein MD, Anna Irwin DO, Reza SalajeghehMD, XiaoingZhu MD, Joseph OkaiMD, Joseph Gonnella BS, Marc TorjmanPhD, Eugene Viscusi MD, Eric Schwenk MD
•Ketamine, a non-competitive antagonist of the N-methyl-D-aspartate receptor, has become increasingly popular for treatment of both acute and chronic pain conditions, including refractory headache.1-2
•Although continuous ketamine infusions can cause psychomimetic AEs, it is not known if the incidence of these AEs changes during repeat admissions
•Reports of ketamine abusers and a small case series suggest that repeat ketamine infusions can cause elevated liver enzymes and even hepatic failure 3,4
•Safest” interval between infusions remains unknown.
Objective: To determine if patients presenting for repeat ketamine admission have a greater incidence of adverse effects (AEs) than initial admissions
•Retrospective Chart review of consecutive patients with complete data from 2014-2018:
•Thomas Jefferson University Hospital – 90 admissions
•University of Virginia Pain Management Center – 130 admissions
•The following data were collected: demographics, past medical history, medications, LFTs during admission, presence of ADEs, and maximum and average ketamine rate per kg of total body weight during admission
•If patients had multiple admissions, their first admission was grouped separately from repeat admissions and both the initial admission and any subsequent admissions were used in statistical analyses
•Statistical significance was determined using the Pearson chi-square test, the student t-test, the Mann- Whitney U statistic, and linear mixed models. The p value was set at <0.05 for statistical significance.
•No statistically significant association between elevated baseline LFTs and admission status (initial vs. repeat; p= 0.275)
•No association between the presence of hallucinations (p=0.922) and vivid dreams (p=0.285) and admission status
•Those who underwent repeated ketamine infusions had a lower incidence of nausea and vomiting than those who had single admissions (p=0.038).
•Those who underwent repeated ketamine infusions reported less sedation than patients who had single admissions (p=0.021)
•No association between either baseline or subsequent LFTs and total ketamine dose regardless of study site (Jefferson or UVA; p=0.369 and p=0.872, respectively)
•Repeat ketamine infusions are not associated with an increased risk of elevated LFTs or psychomimetic ADEs if the interval between infusions is at least 8 weeks.
•No cases of liver injury requiring treatment.
•Given the overall high incidence of elevated LFTs in this population, we recommend baseline and at least one additional set of LFTs at the end of treatment to monitor for toxicity
•Lower incidence of nausea and vomiting as well as sedation in repeat admissions may be related to increased vigilance, surveillance, and prophylaxis by clinicians after reviewing prior records as well as patient history.